Many medications can cause bothersome oral side effects.In addition to prescribed and over-the-counter drugs, vitamins, minerals, and herbal supplements can also cause oral health problems.
- Dry mouth
- Abnormal bleeding
- Altered taste
- Inflammation, mouth sores, or discoloration of the soft tissues in your mouth
- Enlarged gums
- Teeth and gum color changes
- Bone loss
- Thrush, or an oral yeast infection
Medications That Can Cause Dry Mouth
- High blood pressure medications (including diuretics, calcium channel blockers, and angiotensin-converting enzyme inhibitors)
- Pain medications
- Parkinson's disease medications
What to do about dry mouth: If dry mouth is severe as a result of your medication, you can ask your doctor to switch your medication to something else. If that isn't recommended, here are some tips to help alleviate dry mouth symptoms:
- Ask your doctor or dentist about using an artificial saliva product.
- Sip water or any type of sugarless drink throughout the day.
- Skip or cut down on caffeinated beverages, alcohol, and tobacco because they contribute to a dry mouth.
- Drink water or a sugarless drink while eating to make swallowing and chewing easier.
- Suck on sugarless candy or gum to promote saliva production.
- Avoid salty and spicy foods, which can cause pain to an already dry mouth.
- Use a humidifier at night.
Medications That Can Cause Abnormal Bleeding
Aspirin and anticoagulants, also known as blood thinners, lessen the ability for blood to clot. While they're helpful in preventing heart attacks and stroke, they can cause your gums to bleed, especially during oral surgery.
What to do about abnormal bleeding: Be sure to let your dentist know that you are taking these drugs so that precautions can be taken to minimize bleeding. Also, be sure to use a soft tooth brush and gentle motions when brushing and flossing your teeth to lessen the bleeding.
Medications That Can Alter Taste
Certain drugs can leave a metallic or bitter taste in your mouth. And some medications may simply change the taste of the things you eat. Such medications include:
- Cardiovascular drugs (some beta blockers and calcium channel blockers)
- Central nervous system stimulants
- Flagyl (metronidazole), an antibiotic drug
- Nicotine skin patches for smoking cessation
- Some respiratory inhalants
What to do about taste changes: If this side effect is intolerable, ask your doctor if your medication can be changed.
Medications That Can Cause Soft Tissue Reactions
You can develop inflammation, mouth sores, or discoloration of the soft tissues in your mouth when taking the following prescribed drugs:
- Blood pressure medications
- Immunosuppressive agents
- Oral contraceptives
- Certain chemotherapy medications
What to do about soft tissue reactions: Let your dentist know if you are taking any of these medications so he or she can recommend a special dental care regimen to reduce the discomfort.
Medications That Can Cause Gums to Enlarge
Enlarged gums, also known as gingival overgrowth, can occur when you take:
- Antiseizure medications (such as those for epilepsy)
- Immunosuppressant drugs (typically used after organ transplantations)
- Calcium channel blockers (for cardiovascular conditions)
What to do about enlarged gums: While taking these medications, you'll need to take extra care when brushing and flossing. Ask your dentist for specific dental care instructions.
Medications That Can Increase the Risk of Cavities
Many medications, especially those given to children, contain sugar. Sugar is also found in antacid tablets, antifungal agents, cough drops, and many chewable tablets, such as vitamins.
- What to do about sugar in medications:
- If possible, take the medication in tablet form.
- Take the medications at mealtimes.
- Avoid taking the medication right before bed.
- Make sure you or your children brush with a fluoride toothpaste or chew sugarless gum after taking the medication.
- Seek regular preventive dental care.
Medications That Can Change Teeth and Gum Color
Certain drugs can change the color of your teeth or gums. For example, minocycline (which is used to treat acne) can cause an area of black pigmentation on your gums and a black or gray discoloration of your teeth. Chlorhexidine, a mouth rinse used to treat gum disease, can also stain your teeth.
What to do about gum or teeth discoloration: If a medication has discolored your teeth, ask your dentist about tooth-whitening procedures that may help.
Medications That Can Cause Bone Loss
Use of corticosteroids, such as prednisone, and antiepileptic drugs, can lead to the loss of bone that supports your teeth. Bisphosphonates, drugs used to treat osteoporosis, can sometimes cause a rare condition called osteonecrosis of the jawbone, which results in destruction of the jawbone. Symptoms include painful, swollen gums or jaw, loose teeth, jaw numbness, a heavy feeling in the jaw, fluid in the gums and jaw, and exposed bone.
What to do about osteonecrosis: Be sure to tell your dentist if you are taking a drug for osteoporosis. Your dentist may prescribe an antibiotic or nonsteroidal anti-inflammatory drug to slow your bone loss.
Medications That Can Cause Thrush
Thrush, also known as an oral yeast infection, is caused by a fungus (Candida) and appears as white lesions on the mouth and tongue. Taking antibiotics, steroids, or chemotherapy can cause thrush.
What to do about thrush: Your dentist may prescribe an antifungal mouthwash or lozenges to treat the infection. If these don't work, stronger antifungal medications can be prescribed.
Behavior-Altering Drugs and Oral Health
Behavior-altering drugs, such as psychotropic drugs, can cause lethargy, fatigue, or memory impairment. If you are taking any of these type of medications, take steps to help you remember to brush and floss your teeth regularly — whether that means setting an alarm, leaving yourself a note, or some other reminder method.
Never stop taking a psychotropic medication without first consulting your doctor. If a drug is causing bothersome oral health side effects, let your doctor know. In many cases, you may be able to take a different type of medication or make lifestyle changes that minimize the side effects. And, as always, take care of your mouth by regularly brushing and flossing your teeth, getting regular dental checkups, and treating any problems that arise.